Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Sacramento, CA

February 12, 2017Butte County, California

NWS Sacramento, CA issued this flash flood warning at Feb 12, 2017, 4:35 PM PST for Butte County, California. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2017, 4:35 PM PST (00:35 UTC)
Expired
Feb 14, 2017, 2:40 PM PST
In force
46 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
Unknown

County Butte County, CA

The radar

The Beale AFB radar (KBBX), 9 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS56 KSTO 130035
FFWSTO
CAC007-140015-
/O.NEW.KSTO.FF.W.0001.170213T0035Z-170214T0015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sacramento CA
435 PM PST SUN FEB 12 2017

The National Weather Service in Sacramento has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  South central Butte County in northern California...

* Until 415 PM PST Monday

* At 419 PM PST,  Dam operators reported A hazardous situation is 
  developing with the Oroville Dam auxiliary spillway. Operation of 
  the auxiliary spillway has lead to severe erosion that could lead 
  to a failure of the structure. Failure of the auxiliary spillway 
  structure will result in an uncontrolled release of flood waters 
  from Lake Oroville.
  
  In response to this developing situation, DWR is increasing water 
  releases to 100,000 cubic feet per second. 

Immediate evacuation from the low levels of Oroville areas 
downstream is ordered. From Oroville to Gridley...low level areas 
around the feather river will experience rapid river rises.

  This is not a Drill. This is not a Drill. Repeat this is not a 
  drill.

* Locations impacted include...
  Oroville, Palermo, Gridley, Thermalito, South Oroville, Oroville
  Dam, Oroville East and Wyandotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

Shoemaker
5 follow-up statements
692 
WGUS76 KSTO 130047
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
447 PM PST SUN FEB 12 2017

CAC007-140015-
/O.CON.KSTO.FF.W.0001.000000T0000Z-170214T0015Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE CA-
447 PM PST SUN FEB 12 2017

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
415 PM PST MONDAY FOR SOUTH CENTRAL BUTTE COUNTY... At 441 PM PST 

* Flash Flood Warning for... A Dam Failure in... South central Butte 
  County in northern California...

* Until 415 PM PST Monday

* At 445 PM PST,  Officials now anticipate a failure of the 
  auxiliary spillway in 60 minutes. Residents of Oroville should 
  evacuate in a northward direction such as towards Chico. 

Other city's should follow the orders of their local law 
enforcement. Operation of the auxiliary spillway has lead to severe 
erosion that has lead to a failure of the structure. Failure of the 
auxiliary spillway structure will result in an uncontrolled release 
of flood waters from Lake Oroville.

Immediate evacuation from the low levels of Oroville areas 
downstream is ordered. From Oroville to Gridley...low level areas 
around the feather river will experience rapid river rises.

  This is not a Drill. This is not a Drill. Repeat this is not a 
drill.

* Locations impacted include...
  Oroville, Palermo, Gridley, Thermalito, South Oroville, Oroville
  Dam, Oroville East and Wyandotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

Shoemaker
375 
WGUS76 KSTO 130402
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
802 PM PST SUN FEB 12 2017

CAC007-140015-
/O.CON.KSTO.FF.W.0001.000000T0000Z-170214T0015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE CA-
802 PM PST SUN FEB 12 2017

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
415 PM PST MONDAY FOR SOUTH CENTRAL BUTTE COUNTY...

* Flash Flood Warning for...A potential failure in part of the 
  emergency spillway... South central Butte County in northern 
  California...

* Until 415 PM PST Monday

* At 745 PM PST, Residents of Oroville should evacuate in a 
  northward direction such as towards Chico. 

Other city's should follow the orders of their local law 
enforcement. Operation of the auxiliary spillway has lead to severe 
erosion that could lead to a failure of the structure. Failure of 
the auxiliary spillway structure will result in an uncontrolled 
release of flood waters from Lake Oroville.

Immediate evacuation from the low levels of Oroville areas 
downstream is ordered. From Oroville to Gridley...low level areas 
around the feather river will experience rapid river rises.

  This is not a Drill. This is not a Drill. Repeat this is not a 
Drill.

* Locations impacted include...
  Oroville, Palermo, Gridley, Thermalito, South Oroville, Oroville
  Dam, Oroville East and Wyandotte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

Shoemaker
716 
WGUS76 KSTO 130428
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
828 PM PST SUN FEB 12 2017

CAC007-140015-
/O.CON.KSTO.FF.W.0001.000000T0000Z-170214T0015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE CA-
828 PM PST SUN FEB 12 2017

...A FLASH FLOOD WARNING FOR THE POTENTIAL FAILURE OF A PORTION OF 
THE AUXILIARY SPILLWAY OF OROVILLE DAM REMAINS IN EFFECT UNTIL
415 PM PST MONDAY FOR SOUTH CENTRAL BUTTE COUNTY...

Operation of the auxiliary spillway has lead to severe erosion that 
could lead to a failure a portion of the structure. Failure of the 
auxiliary spillway structure would result in an uncontrolled release 
of flood waters from Lake Oroville.

Only the auxiliary spillway of Oroville dam is considered to be 
under threat at this time.

Resisdents should follow evacuation instructions issued by local 
authorities.

* Locations impacted include...
  Oroville, Palermo, Gridley, Thermalito, South Oroville, Oroville
  Dam, Oroville East and Wyandotte.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

cs
401 
WGUS56 KSTO 132239
FFWSTO
CAC007-150015-
/O.EXT.KSTO.FF.W.0001.000000T0000Z-170215T0015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

Flash Flood Warning
National Weather Service Sacramento CA
239 PM PST MON FEB 13 2017

The National Weather Service in Sacramento has extended the

* Flash Flood Warning for...
  The potential failure of a portion of the auxillary spillway of
  Oroville Dam in...
  South central Butte County in Northern California...

* Until 415 PM PST Tuesday

* The water level at Oroville Dam has decreased to below the 
  Auxilary Spillway and water is no longer flowing over the Auxilary 
  spillway. However, the Department of Water Resources continues to 
  monitor the situation closely.   

* The situation remains potentially dangerous and local evacuation 
  orders have not been lifted. Residents should follow evacuation 
  instructions issued by local authorities.

* Dam operators are continuing large controlled releases out of the 
  dam in order to lower lake levels. This will cause high river 
  levels downstream for the forseeable future. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed local authority's instructions regarding evacuations. 

&&

LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

CM/DK
470 
WGUS76 KSTO 142240
FFSSTO

Flash Flood Statement
National Weather Service Sacramento CA
240 PM PST TUE FEB 14 2017

CAC007-142208-
/O.CAN.KSTO.FF.W.0001.000000T0000Z-170215T0015Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE CA-
240 PM PST TUE FEB 14 2017

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE AUXILLARY 
SPILLWAY OF OROVILLE DAM IN SOUTH CENTRAL BUTTE
COUNTY...

The flash flood warning has been downgraded to a Flash Flood Watch. 

Officials managing the Auxillary Spillway at Oroville Dam have 
indicated that the situation has stabalized sufficiently to lift 
mandatory evacuation orders. All residents of the area are advised 
to remain vigilant and prepared as conditions can rapidly change. 

A flash flood watch will remain in effect until further notice. A 
watch means that conditions warrant close monitoring but an 
immediate threat does not exist at this time. 


LAT...LON 3953 12139 3934 12156 3933 12172 3952 12163
      3961 12149

$$

dk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 2:58 PM PST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 12, 2:58 PM PST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
258 PM PST Sun Feb 12 2017

.Synopsis...
Drier weather continues through Tuesday. Yet another round of wet
weather arrives Wednesday with several rounds continuing through
next weekend.

&&
.Discussion (Tonight through Wednesday Night)...
A much needed break from the rain will continue through Tuesday.
High pressure over the region will allow Valley temperatures to
warm into the 60s each day through Tuesday and into the 40s and
50s across the mountains. Nevertheless, high water issues will
remain a problem for some areas, so the flood warning continues
into Monday. Hillsides remain water logged and will take several
days to dry out and become more stable, just in time for more
rain.

High clouds will spread over the region in varying amounts the
next few days. Some patches of fog may develop the next couple of
mornings in the Southern Sacramento and Northern San Joaquin
Valleys and maybe locally dense near water ways.

A warm front moves into parts of Northern California late Tuesday
night and Wednesday. Precipitation amounts with the warm front
will be light and snow levels will start out high between 8000 and
9000 ft. The cold frontal part of the system may begin to spread
inland late Wednesday night.

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Long term models continue to advertise an active pattern across
interior NorCal during the extended period. A Pacific front is
progged to move on Thursday bringing widespread precipitation.
Early QPF amounts show generally 0.50"-2" across the Valley and
1"-3" over the mountains through Thursday evening. Snow levels
should start out above pass levels on Thursday but cold air behind
the front could drop snow levels to around 4-5K ft late this
week. Gusty southerly winds could be possible with this system.

Brief lull in precipitation activity before the next upper system
tracks south of our CWA Friday into Saturday. Unsettled pattern
will likely continue through at least early next week. However,
details of timing and QPF will need to be adjusted given that
model uncertainty is evident.

&&

.AVIATION...

VFR conditions next 24 hrs with light winds across interior
NorCal. Possible MVFR conditions from KSMF southward near
sunrise due to mist or patchy fog.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 8:54 AM PSTRiver Flood WarningSTOSan Joaquin24 hr
Feb 13, 2:06 PM PSTRiver Flood WarningSTOTehama24 hr
Feb 13, 2:06 PM PSTRiver Flood WarningSTOTehama67 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.